logo logo
Major Adverse Cardiovascular Events and the Timing and Dose of Corticosteroids in Immune Checkpoint Inhibitor-Associated Myocarditis. Zhang Lili,Zlotoff Daniel A,Awadalla Magid,Mahmood Syed S,Nohria Anju,Hassan Malek Z O,Thuny Franck,Zubiri Leyre,Chen Carol L,Sullivan Ryan J,Alvi Raza M,Rokicki Adam,Murphy Sean P,Jones-O'Connor Maeve,Heinzerling Lucie M,Barac Ana,Forrestal Brian J,Yang Eric H,Gupta Dipti,Kirchberger Michael C,Shah Sachin P,Rizvi Muhammad A,Sahni Gagan,Mandawat Anant,Mahmoudi Michael,Ganatra Sarju,Ederhy Stephane,Zatarain-Nicolas Eduardo,Groarke John D,Tocchetti Carlo G,Lyon Alexander R,Thavendiranathan Paaladinesh,Cohen Justine V,Reynolds Kerry L,Fradley Michael G,Neilan Tomas G Circulation 10.1161/CIRCULATIONAHA.119.044703
Immune checkpoint inhibitors and cardiovascular toxicity. Lyon Alexander R,Yousaf Nadia,Battisti Nicolò M L,Moslehi Javid,Larkin James The Lancet. Oncology Immune checkpoint inhibitors are a new class of anticancer therapies that amplify T-cell-mediated immune responses against cancer cells. Immune checkpoint inhibitors have shown important benefits in phase 3 trials, and several agents have been approved for specific malignancies. Although adverse events from immune checkpoint inhibitors are a common occurrence, cardiotoxic effects are uncommon, but are often serious complications with a relatively high mortality. Most cardiotoxic effects appear to be inflammatory in nature. Clinical assessment of a combination of biomarkers, electrocardiography, cardiac imaging, and endomyocardial biopsy can be used to confirm a possible diagnosis. In this Review, we discuss the epidemiology of immune checkpoint inhibitor-mediated cardiotoxic effects, as well as their clinical presentation, subtypes, risk factors, pathophysiology, and clinical management, including the introduction of a new surveillance strategy. 10.1016/S1470-2045(18)30457-1
Late cardiac adverse events in patients with cancer treated with immune checkpoint inhibitors. Dolladille Charles,Ederhy Stephane,Allouche Stéphane,Dupas Querntin,Gervais Radj,Madelaine Jeannick,Sassier Marion,Plane Anne-Flore,Comoz Francois,Cohen Ariel Aron,Thuny Franck Roland,Cautela Jennifer,Alexandre Joachim Journal for immunotherapy of cancer BACKGROUND:Immune checkpoint inhibitor (ICI)-associated early cardiac adverse events (CAEs), mostly acute and fulminant myocarditis, have been well characterized and mainly occur during the first 90 days after ICI therapy initiation. ICI-associated late CAEs (occurring after the first 90 days of treatment) have not yet been described. METHODS:First, we compared characteristics of a cohort involving early (defined as a CAE time to onset (TTO) of <90 days after ICI therapy initiation) and late (defined as a CAE TTO of ≥90 days after ICI therapy initiation) ICI-associated CAE consecutive cases who were referred to three French cardio-oncology units. Second, ICI-associated CAE cases were searched in VigiBase, the WHO global individual case safety report database, and early and late ICI-associated CAEs were compared. RESULTS:In the cohort study, compared with early CAE cases (n=19, median TTO of 14 days), late ICI-associated CAE cases (n=19, median TTO of 304 days) exhibited significantly more left ventricular systolic dysfunction (LVSD) and heart failure (HF) and less frequent supraventricular arrhythmias. In VigiBase, compared with early cases (n=437, 73.3%, median TTO 21 days), the late ICI-associated CAE reports (n=159, 26.7%, median TTO 178 days) had significantly more frequent HF (21.1% vs 31.4%, respectively, p=0.01). Early and late ICI-associated CAE cases had similarly high mortality rates (40.0% vs 44.4% in the cohort and 30.0% vs 27.0% in VigiBase, respectively). CONCLUSIONS:Late CAEs could occur with ICI therapy and were mainly revealed to be HF with LVSD. TRIAL REGISTRATION NUMBERS:NCT03678337, NCT03882580, and NCT03492528. 10.1136/jitc-2019-000261
Prevalence and characteristics of immune checkpoint inhibitor-related myocardial damage: A prospective observational study. PloS one An increasing number of patients with cancer are being treated with immune checkpoint inhibitors. Consequently, the incidence of immune checkpoint inhibitor-related myocarditis has been increasing. Nonetheless, the diagnostic criteria for the immune checkpoint inhibitor-related myocarditis have not been sufficiently established. Therefore, the real-world incidence or prevalence of immune checkpoint inhibitor-related myocardial damage remains unknown. This was a single-center cohort study that included 100 patients admitted for immune checkpoint inhibitor therapy for any type of cancer. The patients underwent monthly measurement of cardiac troponin I and N-terminal pro-brain natriuretic peptide levels with electrocardiography. Additionally, echocardiography was performed every 3 months. Our protocol was continued until 6 months after the initiation of immune checkpoint inhibitors. We defined immune checkpoint inhibitor-related myocardial damage as an increase in cardiac troponin I levels by &gt;0.026 ng/mL and/or a decrease in the left ventricular ejection fraction by &gt;10% to &lt;53% on echocardiography. The mean patient age was 64 years; 71% were men. The most commonly used immune checkpoint inhibitor was nivolumab (47%), followed by pembrolizumab (29%). Overall, 5% of patients received combination therapy. Among 100 patients, 10 (10%) were diagnosed with immune checkpoint inhibitor-related myocardial damage. Among them, five patients underwent endomyocardial biopsy. Of these patients, four were histopathologically observed to have lymphocyte infiltration in their myocardium. In conclusion, serial cardiac troponin I measurement during immune checkpoint inhibitor treatment could help detect early-phase myocardial damage. The prevalence of myocardial damage was much higher than previously expected. 10.1371/journal.pone.0275865